×

zbMATH — the first resource for mathematics

On the Gevrey hypo-ellipticity of sums of squares of vector fields. (English) Zbl 1073.35067
Treves’ conjecture for the analytic hypoellipticity of “sum of squares”: The sum of squares \(-L= X^2_1+ X^2_2+\cdots+ X^2_r\) is analytic hypoelliptic if and only if every Poisson stratum of the set \(\text{Char\,} L\) of common zeros of the symbols \(F_j= i\text{\,symb\,}(X_j)\), \(j= 1,\dots,r\), in phase space \(M= \Omega\times(\mathbb{R}^n\setminus\{0\})\) is symplectic. A key tool to prove this conjecture (it is still an open problem) is the Poisson stratification of an analytic variety. Section 2 of this paper explains this stratification by the following steps:
\(\bullet\) Analytic stratification of an analytic set;
\(\bullet\) symplectic stratification of an analytic submanifold;
\(\bullet\) Poisson stratification;
\(\bullet\) Poisson stratification associated to vector fields.
In Section 3 an approach using ideas of stratification is described which leads to results for Gevrey hypoellipticity of \(-L\). If a stratum of the analytic stratification is not symplectic it has a foliation by bicharacteristic curves. Microlocal neighbourhoods are described in terms of higher-order microlocalization. It is conjectured that microlocal Gevrey hypoellipticity of \(-L\) depends on the restriction of \(\sigma(L)\) to \(2- d\) or \(4- d\) symplectic manifolds associated to each bicharacteristic curve.

MSC:
35H10 Hypoelliptic equations
35A20 Analyticity in context of PDEs
PDF BibTeX XML Cite
Full Text: DOI Numdam EuDML
References:
[1] P. Albano & A. Bove, Analytic stratifications and the cutlocus of a class of distance functions, Preprint · Zbl 1134.35007
[2] M. S. Baouendi & Ch. Goulaouic, Non analytic-hypoellipticity for some degenerate operators, Bull. A. M. S78 (1972) p. 483-486 · Zbl 0276.35023
[3] E. Bernardi, A. Bove & D.S. Tartakoff, On a conjecture of treves: analytic hypoellipticity and Poisson strata, Indiana Univ. Math. J47 (1998) p. 401-417 · Zbl 0937.35023
[4] A. Bove & D.S. Tartakoff, Optimal non-isotropic Gevrey exponent for sums of squares of vector fields, Comm. in P. D. E22 (1997) p. 1263-1282 · Zbl 0921.35043
[5] A. Bove & D.S. Tartakoff, On a class of sums of squares with a given Poisson-treves stratification, J. Geom. Analysis13 (2003) p. 391-420 · Zbl 1036.35059
[6] M. Christ, A class of hypoelliptic PDE admitting nonanalytic solutions, Contemporary Math. A. M. S137 (1992) p. 155-167 · Zbl 0804.35022
[7] M. Christ, A necessary condition for analytic hypoellipticity, Math. Research Letters1 (1994) p. 241-248 · Zbl 0841.35026
[8] M. Christ, Hypoellipticity: geometrization and speculation, Progress in Math. A. M. S., Birkhäuser, 1997, p. 91-109 · Zbl 0965.47033
[9] S. Chanillo, Kirillov theory, treves strata, Schrödinger equations and analytic hypoellipticity of sums of squares, e-print, http://arxiv.org/pdf/math.AP/0107106, August 2001
[10] S. Chanillo, B. Helffer & A. Laptev, Nonlinear eigenvalues and analytic hypoellipticity, J. of Functional Analysis, to appear, 2003 · Zbl 1053.35045
[11] O. Costin & R. Costin, Failure of analytic hypo-ellipticity in a class of differential operators, Annali Sc. Normale Sup. Pisa Cl. Sci5 (2003) no. p. 21-45 · Zbl 1150.35018
[12] M. Derridj & C. Zuily, Régularité analytique et Gevrey d’opérateurs elliptiques dégénérés, J. Math. Pures et Appl52 (1973) p. 65-80 · Zbl 0263.35020
[13] A. Grigis & J. Sjöstrand, Front d’onde analytique et sommes de carrés de champs de vecteurs, Duke Math. J52 (1985) p. 35-51 · Zbl 0581.35009
[14] V. V. Grušin, On a class of elliptic pseudodifferential operators degenerate on a submanifold, Math. USSR Sbornik13 (1971) p. 155-185 · Zbl 0238.47038
[15] N. Hanges, Analytic regularity for an operator with treves curves, to appear · Zbl 1053.35046
[16] N. Hanges & A.A. Himonas, Singular solutions for sums of squares of vector fields, Comm. in PDE16 (1991) p. 1503-1511 · Zbl 0745.35011
[17] N. Hanges & A.A. Himonas, Non-analytic hypoellipticity in the presence of symplecticity, Proceed. A.M.S126 (1998) p. 1549-1557 · Zbl 0906.35027
[18] N. Hanges & A.A. Himonas, Singular solutions for a class of grusin type operators, Proceed. A. M. S124 (1996) p. 1549-1557 · Zbl 0858.35025
[19] B. Helffer, Hypoellipticité analytique sur des groupes nilpotents de rang 2, p. I.1-I.13 · Zbl 0471.35022
[20] B. Helffer, Conditions nécessaires d’hypoanalyticité pour des opérateurs invariants à gauche homogènes sur un groupe nilpotent gradué, J. Diff. Equations44 (1982) p. 460-481 · Zbl 0458.35019
[21] L. Hörmander, Hypoelliptic second order differential equations, Acta Math119 (1967) p. 147-171 · Zbl 0156.10701
[22] T. Hoshiro, Failure of analytic hypoellipticity for some operators of \(X^2+Y^2\) type, J. Math. Kyoto Univ.35 (1995) p. 569-581 · Zbl 0846.35034
[23] J.J. Kohn, Pseudo-differential operators and hypoellipticity, Proceed. Symposia in Pure Math.XXIII (1973) p. 61-70 · Zbl 0262.35007
[24] T. Matsuzawa, Optimal Gevrey esponents for some degenerate elliptic operators, J. Korean Math. Soc35 (1998) p. 981-997 · Zbl 0924.35031
[25] G. Métivier, Analytic hypoellipticity for operators with multiple characteristics, Comm. in PDE6 (1980) p. 1-90 · Zbl 0455.35040
[26] G. Métivier, Une classe d’opérateurs non hypoelliptiques analytiques, Indiana Univ. Math. J29 (1980) p. 169-186 · Zbl 0455.35041
[27] G. Métivier, Non-hypoellipticité analytique pour \(D_x^2+(x^2+y^2)D_y^2,\) C. R. Acad. Sci. Paris292 (1981) p. 401-404 · Zbl 0481.35033
[28] T. Nagano, Linear differential systems with singularities and applications to transitive Lie algebras, J. Math. Soc. Japan18 (1966) p. 398-404 · Zbl 0147.23502
[29] O. Oleinik, On the analyticity of solutions of partial differential equations and systems, Astérisque2,3 (1973) p. 272-285 · Zbl 0291.35013
[30] O. A. Oleinik & E.V. Radkevic, Second order equations with nonnegative characteristic form, AMS and Plenum Press, 1973
[31] L.P. Rothschild & E.M. Stein, Hypoelliptic differential operators and nilpotent groups, Acta Math137 (1977) p. 247-320 · Zbl 0346.35030
[32] J. Sjöstrand, Parametrices for pseudodifferential operators with multiple characteristics, Arkiv för Mat12 (1974) p. 85-130 · Zbl 0317.35076
[33] J. Sjöstrand, Analytic wavefront sets and operators with multiple characteristics, Hokkaido Math. J12 (1983) p. 392-433 · Zbl 0531.35022
[34] H.J. Sussmann, Real-analytic desingularization and subanalytic sets: an elementary approach, Trans. A. M. S317 (1990) p. 417-461 · Zbl 0696.32005
[35] D.S Tartakoff, On the local real analyticity of solutions to \(\scriptstyle □ _U\) and the \(\overline{∂ }\)-Neumann problem, Acta Math.145 (1980) p. 117-204 · Zbl 0456.35019
[36] J.-M. Trépreau, Sur l’hypoellipticité analytique microlocale des opérateurs de type principal, Comm. in PDE9 (1984) p. 1119-1146 · Zbl 0566.35027
[37] F. Treves, Analytic hypo-elliptic PDEs of principal type, Comm. Pure Applied Math.XXIV (1971) p. 537-570 · Zbl 0222.35014
[38] F. Treves, Analytic hypo-ellipticity of a class of pseudodifferential operators with double characteristics and applications to the \(\overline{∂ }\)-Neumann problem, Comm. in PDE3 (1978) p. 476-642 · Zbl 0384.35055
[39] F. Treves, Symplectic geometry and analytic hypo-ellipticity, Proceed. Sympos. Pure Math. 65, A.M.S., 1999, p. 201-219 · Zbl 0938.35038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.